Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Hair thinning, anxiety. Had eating disorder. Taking Prozac. Suggestion?

Hello, I am a 21 year old female who has been experiencing persistent hair thinning for the past three years. I have a history of an eating disorder but have been eating healthy and have overcome the disorder since three years ago. In college, I have been taking Prozac for anxiety and am under the average amount of stress regularly any pre-med student experiences. I run/workout frequently and eat very well but I am still noticing overall thinning of hair and receding temples/frontal hairline. There is no family history of baldness/receding hairline. Thyroid levels and iron levels recently checked and normal. Dermatologist did notice hair on top two-thirds of hair 30% thinner than hair near neck. I have always had very thick hair growing up and now there is not any evidence of new hair growth, just constant thinning. Dermatologist recommended Rogaine for Women, but after two months I saw no improvement, but continued hair loss . It s also very expensive on a college budget. He said hair loss due to stress but I feel like I manage my stress very well. Any more advice? Could it be a hormonal problem? It s frustrating to constantly hide the thinner spots when styling my hair in the morning. I m only 21 this shouldn t be happening.
Asked On : Mon, 11 Feb 2013
Answers:  1 Views:  43
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Jun 2013
Hi there ~

Hair loss in eating disorders is very common. It is usual that all your testing, be it laboratory or imaging will turn out to be fine unless you also have binging as a symptom, which from you history does not seem to be the case. Visiting with a dermatologist to find out what may be the cause of you hair fall may be one way to go. Another way is to find out if you have any micronutrient deficiencies. It may be a good idea to have supplements which are rich in zinc, it is found to be a good one for hair growth. Changing your antidepressant will also be a good idea since you have been on only one single antidepressant for your stress. Eating disorders are tough to treat and distracting yourself while eating and eating your heart out and not thinking about it later is a good idea. I suggest that you visit with an eating disorder specialist to deal with your problems. Being all that you are and being a pre-med student is stressful. I hope you are also enjoying life by doing other activities that have always made you happy.

I hope this helps.

Take care and have a lovely day !
Answered: Thu, 14 Feb 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor